Prozac and weight gain - beyond the initial gain.

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Danus
New Member


Date Joined Aug 2010
Total Posts : 1
   Posted 8/4/2010 8:26 PM (GMT -7)   
Quick history but I'm 24 years old, 5'10, and male. My doctor switched me from Wellbutrin (which I had been on for about 2 years prior) to Prozac back in December of '09. Prior to that, I had weighed 145lbs for practically the last ten years of my life. I've never had weight problems, my eating habits have been relatively healthy but regardless of that, I've never gained weight no matter what I ate. My weight always remained locked. I took the Prozac from the middle of December to March of this year and I gained 35lbs. I took myself off it, cold turkey, and I haven't been on any anti-depressants since.

Since then, I adopted caloric restrictive diets and exercised regularly (cardio and weights). I was intaking about 1500 calories a day + the exercise until about the middle of June and my weight was not changing a single pound. I eventually figured I should go extreme to see what happens so I took on a liquid diet and did a week's worth of replacing 2 meals per day with a protein shake and then one high in protein \ low carb meal at the end of the day (since I have trouble sleeping without a full stomach.) A week's worth of doing that lost me 10lbs right off the bat. I continued doing the diet up until a few days ago (in total, about a month's worth) but my weight did not change any more. I thought that I might have hit a weight plateau so I did a few different things (going higher on some days with the calories) and changing my solid meal times but nothing changed.

Besides all that, I also got some blood testing done recently and my cholesterol is 236! I have no idea what it was prior to the Prozac but I've never had any cholesterol problems in my life either. What's really kind of scary is that I was having these horrible heart pains randomly while on the Prozac that I thought was indigestion but wasn't being helped by any kind of antacids that I was taking. It scares me to think what would of happened to me had I continued to take it up to this point.

I'm at a loss as to what I should actually be doing now. Obviously, I should continue eating healthy and exercising.. but is there anything else I can be doing? I've read about a few people that just naturally lost the weight over an extended period of time (one person said something between 9 months to a year after they stopped taking it) so I wonder too if I'm basically just a prisoner to time?

What about vitamin deficiencies? Is there anything I could be taking to normalize my metabolism to what it was before? What about kidney detoxes? If the Prozac is still swimming in me, would it be logical to think that I should be focusing on detox rather than weight loss?

Have any of you been in a similar situation and managed to lose the weight?


Any help or experience you want to share would be greatly appreciated!

THE HAPPY TURTLE
Elite Member


Date Joined Mar 2009
Total Posts : 18761
   Posted 8/5/2010 4:29 AM (GMT -7)   
DANUS, COULD BE HORMONAL. THYROID? AND OR A DIGESTIVE TRACT ISSUE? TIME 4 A CHAT WITH YA DOC. HERE FOR YA,

THE MAD PROFESSOR,

-JAMIE.
YESTERDAY IS A BUTTERLY WITHOUT WINGS. (ME)
 
DX, MDD, SEVERE BORDERLINE PERSONALITY DISORDER.
 
REMEMBER TO LOVE YOU. BE YOU AND BE TRUE.

vballplayingirl
Regular Member


Date Joined Jul 2010
Total Posts : 71
   Posted 8/5/2010 6:39 AM (GMT -7)   
I haven't been on either of those medications, but I had a similar experience with Seroquel. I was 16 at the time and weighed around 125. Shot up to 180 at the highest...which felt awful, so I know how you feel emotionally. Did the same thing you did too--quit cold turkey. I just looked in the mirror one day and thought about how I could have possibly gained that much weight and came to that conclusion that I had to stop the med. I'm 20 now and I've lost 20 of the 55 pounds. I did the whole "change diet, excercise more" thing too, although I'm certainly not as dedicated as you described =P Anywho, my primary doctor said it was because my appetite changed while I was on the meds, causing me to eat more...obviously I knew that already...too bad I didn't notice earlier. So it could be that, perhaps your appetite was thrown off because of the meds and now it's finally adjusting with the new diet and excercise routine. I do agree with Jamie though, it also could be a thyroid issue. I've also dealt with doctors saying that to me. Also dealt with the "You're a girl...your supposed to have a few extra pounds" from doctors...be thankful you didn't have to hear that! They can do tests and pretty easily tell you if it's a thyroid issue or not. Would definitely consider an appointment with the primary doctor if you haven't already to check for thyroid issues/other things that can effect your metabolism. I'm thinking when you had your blood work done that would have shown up...but always better to know for a fact.
I say this with no expert opinion backing me up, except for friends and family, but everyone that I know that's been on anti-depressants/anxiety meds and gained weight...say it's a lot harder to lose than if you just gained weight naturally over time. I wish I knew the reason why..maybe it's got something to do with brain chemistry after medication...or during...but know that a lot of people have this issue and that your doctor is probably the only one who can give you the full answer your looking for.

--Che
“Even if you’re on the right track, you’ll get run over if you just sit there”

getting by
Forum Moderator


Date Joined Sep 2007
Total Posts : 40590
   Posted 8/5/2010 6:55 AM (GMT -7)   
Try Chromium picolinate (sp). That boosts your motabolism.

Good luck.

Hugs, Karen
  Moderator-Depression and fibromyalgia
 
fibromyalgia, Chronic fatigue, depression,allergies
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, December 07, 2016 10:53 PM (GMT -7)
There are a total of 2,734,513 posts in 301,217 threads.
View Active Threads


Who's Online
This forum has 151336 registered members. Please welcome our newest member, depressionexam.
226 Guest(s), 8 Registered Member(s) are currently online.  Details
Ridgeruner, 0311, depressionexam, Butterflywings1974, Scaredy Cat, AnnabelleLee, Sarakt, puppylover


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer